Alert archive / New York / Special Weather Statements in 2019
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 6, 2019, 6:53 PM EDT for Niagara County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2019, 6:53 PM EDT (22:53 UTC)
- Expired
- Aug 6, 2019, 8:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 23 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477
WWUS81 KBUF 062253
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
653 PM EDT Tue Aug 6 2019
NYZ001-002-010-011-070000-
Orleans-Genesee-Niagara-Northern Erie-
653 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE
COUNTIES...
At 652 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middleport to 12 miles west of
Niagara Falls. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Medina,
Grand Island, Pendleton, Akron, Lewiston, Middleport, Oakfield,
Sanborn, Shelby, Alabama, Cambria Center, Pendleton Center, Gasport,
Knowlesville and Millville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4320 7905 4325 7827 4302 7824 4300 7902
4302 7902 4303 7901 4306 7900 4307 7901
4308 7908
TIME...MOT...LOC 2252Z 283DEG 36KT 4316 7844 4310 7931
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:37 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 6, 6:37 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 637 PM EDT Tue Aug 6 2019 .SYNOPSIS... An upper level trough moving across the Great Lakes region will maintain chances for showers and thunderstorms through Thursday. A few of these storms will bring a soaking rainfall along with gusty winds. A cool front will cross the area Thursday, ending the period of showers and thunderstorms, while bringing much cooler and less humid air into our region for Friday. && .NEAR TERM /THROUGH WEDNESDAY/... Early this evening, radar shows an area of thunderstorms across Niagara County, with scattered showers and storms elsewhere. These storms are still strong, with locally heavy rain and gusty winds possible through around sunset. These will gradually weaken through the evening hours with the loss of daytime heating. Visible and Water Vapor imagery early this evening displays several key features that will influence our weather the next 24-hours. An MCV across western OH and NW PA will slowly rotate eastward through the evening hours towards WNY. This feature will bring another round of showers and isolated thunder for the second half of tonight across WNY. This feature will bring morning showers with isolated thunder through the first half of Wednesday. A subtle shortwave moving across IA/MO will dip into the lower Ohio River Valley tonight. This feature will maintain an upper level trough across our region tomorrow...which will continue the threat for showers and thunderstorms through the day. Temperatures tonight will remain mild with lows in the 60s. Dewpoints will not be much lower and some pockets of fog and or low clouds are possible across the hills of SW NYS and also SE and E of Lake Ontario tonight. The presence of an upper level trough, combined with morning cloudiness will make tomorrow cooler than today...with highs in the mid to upper 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... The main upper level low that will bring the first shot of cooler weather to the region late this week is clearly identifiable over northern Saskatchewan and Manitoba via GOES water vapor channels. this system will move into Northern Ontario by Wednesday night with a surface cold front extending from the midwest northeast through the SOO. Downstream over WNY, there should be a break in convection as daytime heating and associated convection along and east of lake breezes move east and wane with the loss of heating. The next focus will be with the cold front itself and/or a subtle prefrontal trough that will bring a high likelihood for more showers and thunderstorms across the region. Compared to earlier in the week, shear will be a little higher, with a corresponding higher severe weather threat, at least for WNY which will be closer to the upper level jet that will be moving SE toward the Ohio Valley. With the cold front passage, expect notable drying and abundant low level mixing, enough for breezy conditions over WNY late Thursday and further east into the evening (and over the Eastern Lake Ontario region) Thursday night. Temperatures aloft drop enough for for a lake response overnight, but there will probably be some subsidence behind the front. Latest model soundings seem to indicate some dry air below the inversion, so will back off overnight from possible lake effect showers overnight. Friday, the coldest air aloft will move toward the region, while a shortwave trough rounds the base of the low to the north and moves across the region. But by this time, the lower portions of model profiles appear to be rather dry aloft with trapped mid level moisture. This should result in an abundant cumulostratus (aka self destruct sunshine resulting in mostly cloudy skies) with a hybrid lake effect and upslope cloud field with evolving lake shadows in a WNW-->W flow during the day. There may be a slight chance for brief showers or sprinkles, but otherwise it should be notably cooler and breezy day. This trend will continue Friday night, with improved chances for some lake effect banding ESE of Lake Ontario as the coldest air aloft grazes the region from the north. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Breezy northwest winds will diminish but continuing sufficient over- water instability should result in more lake effect showers Friday night into Saturday morning. Only have chance pops where low-level convergence should be strongest to the southeast of Lake Ontario. Similar to what occurs Friday, may see showers expand somewhat on Saturday during peak heating downwind of the lakes. At the least will see partly to mostly cloudy skies. Temps again will struggle into the lower 70s which is 5-10F below normal for this time of year. A mid-level ridge will begin to build into the Great Lakes region Saturday and last through Sunday. Surface high pressure will track off the Mid-Atlantic coast by Sunday. Warm air advection will occur during this time and winds will back to the southwest. The increase to subsidence and warming aloft will put an end to any lake effect rain showers making Saturday night fairly dry. High pressure will move off the east coast Sunday through Monday and southwest flow and warmer temperatures will continue to move into the region. Another cold front will move through the region into the next work week. Temperatures will begin to rebound, reaching the the upper 70's Sunday and Monday. With the high pressure the main weather feature, low temperatures will average the low to mid 50's during the weekend and into early next week, though readings in the 40s will be possible at typical colder inland spots any one of those nights along with some patchy fog. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... For the 21Z TAFS showers and thunderstorms will be scattered to numerous across the TAF region through 23Z...diminishing during the evening with the loss of daytime heating. An MCV will bring additional showers and isolated thunder back into our region for the second half of tonight. This feature will bring a reduction to flight conditions across WNY...with IFR possible across KJHW/KBUF. Elsewhere MVFR flight conditions are likely with this feature. An upper level trough will continue across the region tomorrow with showers and chances for thunderstorms continuing through the afternoon hours. Any storm could bring brief flight reduction to IFR/MVFR. Outlook... Wednesday night...Shower and thunder ending through the evening. Mainly VFR. Thursday...Mainly VFR, with likely showers and thunderstorms producing local/brief MVFR to IFR. Friday through Sunday...Mainly VFR. && .MARINE... An upper level trough will slowly pass across the Eastern Great Lakes region tonight though Thursday. This feature will bring showers and thunderstorms...with surface winds generally 10 to 15 knots. Waves will range from a foot up to three feet through Thursday. Looking further out towards the end of the week, a strong cold front by summer standards will cross the eastern Great Lakes Thursday evening. West to northwest winds will increase in the wake of the front with Small Craft Advisory conditions looking likely later Thursday night through Friday evening. In addition, a very cool airmass making its way across the Lower Great Lakes may favor the development of waterspouts late Thursday night into Friday morning and again late Friday night into Saturday morning. At this time, only included chance of waterspouts Friday night into Saturday morning since winds in the lowest 5kft will lighten by that time which favors low-level convergence/waterspout formation and also helps not disrupt/rip apart any waterspouts that do try to form. Stay tuned. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...Apffel/Thomas SHORT TERM...JLA/Zaff LONG TERM...HSK/JLA AVIATION...Apffel/Thomas MARINE...Hitchcock/JLA/Thomas
Hazardous weather outlook, Aug 6, 3:56 AM EDT, 14 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 356 AM EDT Tue Aug 6 2019 NYZ004>007-070800- Wayne-Northern Cayuga-Oswego-Jefferson- 356 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A few thunderstorms today could produce gusty winds and heavy downpours. There is a marginal risk of an isolated severe storm. Localized flooding could occur, especially if thunderstorms move repeatedly over the same area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms on Wednesday could produce gusty winds and heavy downpours. There is a marginal risk of an isolated severe storm. Localized flooding could occur, especially if thunderstorms move repeatedly over the same area. Moderate to strong northwest winds will result in shoreline erosion, and increase the potential for lakeshore flooding Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-008-010>014-019>021-085-070800- Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming- Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 356 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. A few thunderstorms today could produce gusty winds and heavy downpours. There is a marginal risk of an isolated severe storm. Localized flooding could occur, especially if thunderstorms move repeatedly over the same area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms on Wednesday could produce gusty winds and heavy downpours. There is a marginal risk of an isolated severe storm. Localized flooding could occur, especially if thunderstorms move repeatedly over the same area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 356 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of waterspouts Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
In the hours before
Local storm report, Aug 6, 5:28 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
528 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM MARINE TSTM WIND DUNKIRK 42.49N 79.35W
08/06/2019 M51 MPH CHAUTAUQUA NY C-MAN STATION
&&
EVENT NUMBER BUF1901420
KRASpecial weather statement, Aug 6, 5:36 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
536 PM EDT Tue Aug 6 2019
NYZ001-010-012-020-085-062215-
Cattaraugus-Southern Erie-Wyoming-Niagara-Northern Erie-
536 PM EDT Tue Aug 6 2019
...A GUST FRONT WILL AFFECT WESTERN WYOMING...NORTH CENTRAL
CATTARAUGUS...ERIE AND SOUTH CENTRAL NIAGARA COUNTIES...
At 534 PM EDT, radar indicated a gust front located along a line
extending from 10 miles southwest of Niagara Falls to 7 miles
southeast of Springville. Movement was northeast at 45 mph.
Winds in excess of 40 mph are possible with this front.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst, Tonawanda, Lancaster, Hamburg,
East Aurora, Williamsville, Grand Island, Elma, Boston, Eden,
Pendleton and Marilla.
This includes Interstate 90 between exits 57A and 49.
LAT...LON 4273 7906 4276 7898 4280 7892 4284 7893
4291 7890 4293 7891 4296 7893 4296 7896
4299 7901 4314 7865 4290 7846 4287 7846
4287 7841 4266 7817 4246 7871
TIME...MOT...LOC 2134Z 259DEG 39KT 4305 7935 4245 7856
HSKLocal storm report, Aug 6, 5:40 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
540 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM TSTM WND DMG 2 SE ROCHESTER 43.15N 77.59W
08/06/2019 MONROE NY TRAINED SPOTTER
LARGE TREES BLOWN DOWN ON EAST AVE IN ROCHESTER. ONE
FELL ON A STRUCTURE.
&&
EVENT NUMBER BUF1901421
KRASpecial weather statement, Aug 6, 5:44 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
544 PM EDT Tue Aug 6 2019
NYZ001-002-062245-
Orleans-Niagara-
544 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA AND WESTERN
ORLEANS COUNTIES...
At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Sanborn to 24 miles
west of Fort Niagara State Park. Movement was east at 15 mph.
Winds in excess of 30 mph are possible with these storms. Very heavy
rain is also occurring.
Locations impacted include...
Lockport, Medina, Newfane, Lewiston, Youngstown, Middleport, Fort
Niagara State Park, Ridgeway, Shelby, Wilson, Lyndonville, Barker,
Cambria Center, Olcott, Ransomville, Gasport, Model City and
Appleton.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4330 7909 4336 7883 4341 7835 4315 7837
4314 7904 4317 7905 4325 7906 4328 7908
4329 7909
TIME...MOT...LOC 2142Z 264DEG 20KT 4322 7881 4321 7954
HSKLocal storm report, Aug 6, 6:00 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
600 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 NW CHARLOTTE 43.27N 77.63W
08/06/2019 MONROE NY BROADCAST MEDIA
TREES BLOWN DOWN ON LATTA ROAD.
&&
EVENT NUMBER BUF1901422
KRASpecial weather statement, Aug 6, 6:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
653 PM EDT Tue Aug 6 2019
NYZ001-002-010-011-070000-
Orleans-Genesee-Niagara-Northern Erie-
653 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA...SOUTHWESTERN ORLEANS AND NORTHWESTERN GENESEE
COUNTIES...
At 652 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Middleport to 12 miles west of
Niagara Falls. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Medina,
Grand Island, Pendleton, Akron, Lewiston, Middleport, Oakfield,
Sanborn, Shelby, Alabama, Cambria Center, Pendleton Center, Gasport,
Knowlesville and Millville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
4320 7905 4325 7827 4302 7824 4300 7902
4302 7902 4303 7901 4306 7900 4307 7901
4308 7908
TIME...MOT...LOC 2252Z 283DEG 36KT 4316 7844 4310 7931
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:09 PM EDT | Special Marine Warning | BUF | 66 min | |
| Aug 6, 12:18 PM EDT | Special Weather Statement | BUF | Orleans | 42 min |
| Aug 6, 12:37 PM EDT | Special Marine Warning | BUF | 53 min | |
| Aug 6, 1:09 PM EDT | Special Marine Warning | BUF | 36 min | |
| Aug 6, 1:21 PM EDT | Special Weather Statement | BUF | Niagara | 54 min |
| Aug 6, 1:22 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 6, 1:31 PM EDT | Special Weather Statement | BUF | Wayne | 44 min |
| Aug 6, 1:53 PM EDT | Special Marine Warning | BUF | 37 min | |
| Aug 6, 1:59 PM EDT | Special Weather Statement | BUF | Cayuga | 61 min |
| Aug 6, 2:01 PM EDT | Special Marine Warning | BUF | 89 min | |
| Aug 6, 2:24 PM EDT | Special Weather Statement | BUF | Ontario | 36 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | BUF | Ontario | 27 min |
| Aug 6, 3:10 PM EDT | Special Weather Statement | BUF | Jefferson | 35 min |
| Aug 6, 3:34 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 41 min |
| Aug 6, 3:50 PM EDT | Special Marine Warning | BUF | 85 min | |
| Aug 6, 3:52 PM EDT | Special Weather Statement | BUF | Wyoming | 38 min |
| Aug 6, 4:00 PM EDT | Special Marine Warning | BUF | 90 min | |
| Aug 6, 4:08 PM EDT | Special Weather Statement | BUF | Chautauqua | 37 min |
| Aug 6, 4:18 PM EDT | Special Weather Statement | BUF | Allegany | 42 min |
| Aug 6, 4:33 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 6, 4:43 PM EDT | Special Weather Statement | BUF | Chautauqua | 32 min |
| Aug 6, 5:01 PM EDT | Special Weather Statement | BUF | Erie | 59 min |
| Aug 6, 5:17 PM EDT | Special Marine Warning | BUF | 58 min | |
| Aug 6, 5:24 PM EDT | Special Weather Statement | BUF | Erie | 36 min |
| Aug 6, 5:28 PM EDT | Special Marine Warning | BUF | 62 min | |
| Aug 6, 5:36 PM EDT | Special Weather Statement | BUF | Erie, Wyoming | 39 min |
| Aug 6, 5:44 PM EDT | Special Weather Statement | BUF | Niagara | 61 min |
| Aug 6, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 63 min |
| Aug 6, 6:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| Aug 6, 6:22 PM EDT | Special Marine Warning | BUF | 83 min |
Nearby
Special Weather Statements in New York, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.